Alabama, 2012

Damaging Wind in Alabama, March 8, 2012

March 8, 2012 · NWS HUN · 1 event in 1 county or zone

A strong thunderstorm knocked small tree limbs down in Cullman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm knocked small tree limbs down in Cullman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 8, 5:26 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 8, 5:26 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
526 PM CST THU MAR 8 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 315 PM CST THU MAR 8 2012/
MOSTLY CLOUDY/WARM AND INCREASINGLY HUMID CONDITIONS PERSIST ACROSS
NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON...
WITH SOUTH-SOUTHWESTERLY WINDS OF 15-25 MPH ADVECTING RICH LOW-LEVEL
MOISTURE NORTHWARD FROM THE GULF OF MEXICO. A STRONG SURFACE COLD
FRONT -- ASSOCIATED WITH AN AMPLIFYING 500 MB TROUGH SHIFTING
EASTWARD ACROSS THE GREAT LAKES -- WILL CONTINUE TO PUSH
SOUTHEASTWARD THROUGH THE AFTERNOON AND SHORT TERM MODEL CONSENSUS IS
THAT THE FRONT WILL HAVE ALREADY PUSHED THROUGH FAR NORTHWEST ALABAMA
BY 09/00Z. ALTHOUGH THE MOST WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL BE DIRECTLY ASSOCIATED WITH THE COLD FRONT...MODELS CONTINUE TO
SUGGEST THE DEVELOPMENT OF SCATTERED CONVECTION IN THE WARM SECTOR.
GIVEN THE FAVORABLE COMBINATION OF ADEQUATE VERTICAL WIND SHEAR IN AN
INCREASINGLY UNSTABLE ENVIRONMENT...SOME OF THIS PREFRONTAL ACTIVITY
WILL POSE A RISK OF GUSTY WINDS AND SMALL HAIL THROUGH EARLY EVENING.
AS THE GREAT LAKES TROUGH PUSHES EASTWARD ACROSS SOUTHERN
ONTARIO/SOUTHERN QUEBEC TONIGHT AND ACROSS NEW ENGLAND TOMORROW...
WINDS ALOFT ACROSS THE FORECAST AREA WILL VEER TO THE WEST-
NORTHWEST...WITH THE COLD FRONT EXPECTED TO PASS RAPIDLY ACROSS THE
MAJORITY OF THE REGION BY 09/06Z AND BE LOCATED WELL SOUTH OF THE
AREA BY 09/12Z. GLOBAL MODELS ARE UNANIMOUS IN ENDING POST FRONTAL
RAINFALL FOR ALL BUT THE FAR SOUTHERN ZONES BY 09/12Z...WITH STRONG
ISENTROPIC DESCENT NOTED BETWEEN THE 290-310K SURFACES ON PROGS OFF
THE THE GFS/UKMET/ECMWF. HOWEVER...DUE TO THE UNCERTAINTIES REGARDING
WHERE THE NORTHERN EDGE OF THE PRECIPITATION SHIELD WILL BE TOMORROW
MORNING...WILL FOLLOW MORE IN LINE WITH THE WRF/SREF AND MAINTAIN LOW
CHANCE POPS -- PRIMARILY FOR THE 09/12-15Z PERIOD. ANY THUNDERSTORM
ACTIVITY OVERNIGHT SHOULD BE FAIRLY ISOLATED AND ELEVATED...WITH MOST
OF THE PRECIPITATION EXPECTED TO COME IN THE FORM OF MODERATE TO
OCCASIONALLY HEAVY SHOWERS. WITH PWAT VALUES RISING INTO THE 1.25-1.5
INCH RANGE...MOST LOCATIONS WILL LIKELY EXPERIENCE BETWEEN 1-2 INCHES
OF RAIN...WHICH COULD RESULT IN SIGNIFICANT PONDING OF WATER AND
TRIBUTARY RISES IN URBAN AND FLOOD PRONE AREAS. HOWEVER...SOME
LOCATIONS COULD EXPERIENCE UP TO 3 INCHES OF RAIN AND THIS MAY LEAD
TO SOME INSTANCES OF FLASH FLOODING...ESPECIALLY IN NOTORIOUS BASINS
SUCH AS INDIAN CREEK IN MADISON.

AFTER PRECIPITATION ENDS TOMORROW MORNING...EXPECT GUSTY NORTH TO
NORTHEAST WINDS TO PREVAIL IN THE WAKE OF THE FRONTAL PASSAGE...
WITH THE COMBINATION OF LINGERING MORNING CLOUD COVER AND WEAK COLD
THERMAL ADVECTION HOLDING HIGH TEMPERATURES IN THE UPPER 50S TO
AROUND 60. TRANQUIL WEATHER CONDITIONS ARE EXPECTED FOR THE REMAINING
SHORT TERM PERIODS -- FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT -- AS
ZONAL FLOW BECOMES ESTABLISHED IN THE MID/UPPER-LEVELS. A BROAD
SURFACE RIDGE WILL SHIFT EASTWARD ACROSS THE UPPER MIDWEST AND OFF
THE MID-ATLANTIC COAST BY SATURDAY...WITH LIGHT SOUTHEASTERLY RETURN
FLOW DEVELOPING ACROSS THE AREA BY THIS TIME. ALTHOUGH TEMPERATURES
WILL NOT BE COLD BY MARCH STANDARDS...LOWER DEW POINTS AND GENERALLY
CLEAR SKIES WILL PROMOTE RADIATIONAL COOLING ON BOTH FRIDAY AND
SATURDAY NIGHTS...WITH LOWS GENERALLY IN THE 30S AND LOWER 40S...AND
HIGHS ON SATURDAY IN THE MID/UPPER 60S.

THE PRIMARY FEATURE OF INTEREST IN THE EXTENDED PORTION OF THE
FORECAST CONTINUES TO BE A LARGE UPPER LOW -- WHICH IS FORECAST TO
REMAIN NEARLY STATIONARY AND WEAKEN CONSIDERABLY ACROSS SOUTHERN
PORTIONS OF NEW MEXICO TODAY AND TONIGHT. THE CYCLONE IS FORECAST TO
BECOME ELONGATED AND MAY ACTUALLY RETROGRADE ON FRIDAY AS MID-LEVEL
HEIGHTS RISE ACROSS THE SOUTHERN PLAINS. HOWEVER...IT STILL APPEARS
AS IF A STRONG UPSTREAM VORT MAX APPROACHING THE COAST OF
WASHINGTON/OREGON ON SATURDAY WILL FORCE THE CYCLONE TO SLOWLY DEEPEN
AND SHIFT EASTWARD ACROSS THE SOUTHERN HIGH PLAINS OF TEXAS/OKLAHOMA
ON SATURDAY NIGHT. A WEAK DISTURBANCE EJECTING NORTHEASTWARD AHEAD OF
THE PRIMARY TROUGH MAY BRING AN INCREASE IN SHOWER ACTIVITY TO AT
LEAST THE WESTERN HALF OF NORTH ALABAMA BY LATE SATURDAY NIGHT OR
SUNDAY. THE MID/UPPER-LEVEL TROUGH IS FORECAST TO DEEPEN AND BECOME
NEGATIVELY TILTED WHILE EJECTING NORTHEASTWARD ACROSS THE CENTRAL
PLAINS ON SUNDAY...AND ALTHOUGH THE TROUGH IS NOT EXPECTED TO BE
PARTICULARLY STRONG THIS SETUP WILL LIKELY SUPPORT A DEEPENING
SURFACE LOW ALSO LIFTING NORTHEASTWARD DURING THIS PERIOD. HIGHER
CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS FOR THE FORECAST AREA
WILL LIKELY COME ON SUNDAY NIGHT AND MONDAY AS THIS OCCURS...AND A
RESIDUAL LOW-LEVEL WIND SHIFT AXIS MOVES THROUGH THE TENNESSEE
VALLEY. FROM TUESDAY THROUGH THE END OF THE FORECAST PERIOD...
CONDITIONS WILL BE MORE LIKE LATE SPRING THAN LATE WINTER...WITH
GLOBAL MODELS ALL INDICATING A WEAK/BENIGN ZONAL FLOW ALOFT IN PLACE
OVER THE REGION AS THE UPPER-LEVEL JET LIFTS NORTHWARD INTO SOUTHERN
CANADA. WARM AND HUMID CONDITIONS /DEW POINTS GENERALLY IN THE 55-60
DEGREE RANGE/ MAY SUPPORT AFTERNOON SHOWERS AND STORMS -- ESPECIALLY
ON TUESDAY AND WEDNESDAY AFTERNOONS. TEMPERATURES WILL REMAIN 10-15
DEGREES ABOVE AVERAGE THROUGH AT LEAST THE END OF NEXT WEEK.

70/DD

&&

.AVIATION...
FOR 00Z TAFS...PRE-FRONTAL SQ LINE IS BEGINNING TO MOVE EWD INTO NW
AL...WITH SFC WINDS TURNING TOWARD THE SSW AROUND 12KT WITH HIGHER
GUSTS. SQ LINE WILL CONTINUE TO MOVE E ACROSS THE REMAINING HALF OF
THE AREA THROUGH 02Z BEFORE CLEARING THE KHSV TERMINAL. LIGHT/MOD
SHRA ARE THEN XPCTED THROUGH THE OVERNIGHT HRS AS THE COLD FRONT
BEGINS TO MOVE THROUGH THE AREA...WITH MVFR CONDITIONS DEVELOPING
COUPLED WITH SFC FLOW TURNING TOWARD THE N. VFR CONDITIONS LOOK TO
DEVELOP BY 12Z AS THE FRONT MOVES S OF THE AREA AND CIGS LIFT...WITH
SFC FLOW INCREASING OUT OF THE N NEAR 12KT WITH HIGHER GUSTS.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 8, 4:28 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CST THU MAR 8 2012

ALZ001>010-016-TNZ076-096-097-091100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
428 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LARGE AREA OF RAIN AND THUNDERSTORMS ALONG AND BEHIND A COLD FRONT
WILL ADVANCE SLOWLY SOUTHEAST THROUGH THE TENNESSEE VALLEY THIS
EVENING AND OVERNIGHT.  GUSTY WINDS COULD OCCUR WITH STRONGER
STORMS...BUT THE MAIN HAZARD WILL BE HEAVY DOWNPOURS AND OCCASIONAL
LIGHTNING.

RAINFALL AMOUNTS OF ONE TO TWO INCHES OF RAIN ARE EXPECTED BY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
TUESDAY AS SEVERAL UPPER LEVEL DISTURBANCES MOVE OVER THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Mar 8, 5:48 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CST THU MAR 8 2012

ALZ001>007-090100-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-MADISON-MORGAN-
548 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY IS IN EFFECT UNTIL 700 PM CST...

A COLD FRONT WILL BRING A ROUND OF HEAVY SHOWERS AND POSSIBLY A FEW
THUNDERSTORMS...ACCOMPANIED BY A WIND SHIFT TO THE NORTH AND A
PERIOD OF GUSTY WINDS.  SUSTAINED WINDS OF 20 TO 25 MPH MAY GUST
BRIEFLY TO AROUND 35 MPH BEHIND THE FRONT.  INFREQUENT...BUT SUDDEN
LIGHTNING WILL ALSO BE POSSIBLE.

THE FRONT AND HEAVY DOWNPOURS HAVE PASSED THROUGH ANDERSON...THE
SHOALS...TO NEAR RED BAY.  BY 7:00 PM CST...THE FRONT...HEAVY
DOWNPOURS AND GUSTY WINDS WILL ARRIVE IN NEW
MARKET...HUNTSVILLE...DECATUR TO BANKHEAD NATIONAL FOREST AND PHIL
CAMPBELL.
&&

LAT...LON 3439 8817 3460 8769 3498 8707 3494 8626
      3492 8627 3494 8632 3485 8634 3458 8679
      3430 8743 3432 8818
TIME...MOT...LOC 2344Z 272DEG 42KT 3493 8704 3460 8757
          3433 8817

KULA
Special weather statement, Mar 8, 6:15 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CST THU MAR 8 2012

ALZ003-004-090100-
FRANKLIN-LAWRENCE-
615 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHERN LAWRENCE COUNTIES UNTIL 700 PM CST...

AT 615 PM CST...DOPPLER RADAR WAS TRACKING THUNDERSTORMS WITH STRONG
WIND GUSTS ALONG A LINE EXTENDING FROM NEWBURG TO SPRUCE PINE TO
HODGES...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...BRIEF WIND GUSTS AROUND 45 MPH...AND HEAVY DOWNPOURS
ARE EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MT HOPE...PHIL CAMPBELL.
  LANDERSVILLE.
  MOULTON...WREN.
  SPEAKE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3431 8797 3442 8779 3455 8752 3450 8711
      3439 8711 3429 8730
TIME...MOT...LOC 0015Z 278DEG 34KT 3449 8749 3441 8765
          3431 8784

KULA
Special weather statement, Mar 8, 6:22 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
622 PM CST THU MAR 8 2012

ALZ006-009-010-TNZ097-090130-
DE KALB-FRANKLIN-JACKSON-MADISON-
622 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...FRANKLIN...JACKSON AND
MADISON COUNTIES UNTIL 730 PM CST...

AT 620 PM CST...DOPPLER RADAR WAS TRACKING THUNDERSTORMS AND SHOWERS
WITH BRIEF STRONG WIND GUSTS EXTENDING FROM 14 MILES EAST OF
WINCHESTER TENNESSEE TO 10 MILES SOUTH OF WINCHESTER TENNESSEE TO 7
MILES NORTH OF MADISON ALABAMA...MOVING SOUTHEAST AT 35 MPH.

BRIEF WIND GUSTS OF 35 TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS AND SHOWERS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTSVILLE...LARKIN.
  ANDERSON...RYLAND.
  RUSSELL CAVE NATIONAL MONUMENT...MAYSVILLE.
  SKYLINE.
  TRENTON...LONG ISLAND.
  STEVENSON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3466 8576 3453 8614 3460 8615 3460 8631
      3458 8630 3457 8633 3456 8631 3453 8633
      3474 8679 3482 8678 3495 8640 3508 8610
      3523 8587 3500 8586 3499 8560 3475 8555
TIME...MOT...LOC 0020Z 299DEG 31KT 3516 8581 3503 8600
          3491 8630 3478 8669

KULA
Special weather statement, Mar 8, 7:11 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
711 PM CST THU MAR 8 2012

ALZ007-008-016-090200-
CULLMAN-MARSHALL-MORGAN-
711 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...MARSHALL AND MORGAN
COUNTIES UNTIL 800 PM CST...

AT 710 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM FROM 10 MILES SOUTHEAST OF HUNTSVILLE TO
11 MILES SOUTHEAST OF MOULTON TO 21 MILES NORTH OF JASPER...MOVING
SOUTHEAST AT 35 MPH.

BRIEF WIND GUSTS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEESDALE...FALKVILLE.
  MORGAN CITY...LACON.
  HEBRON...CRANE HILL.
  GRANT...LOGAN.
  RYAN CROSSROADS...BALDWIN.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3400 8712 3445 8711 3456 8682 3455 8676
      3459 8671 3455 8666 3458 8657 3448 8650
      3448 8642 3452 8638 3451 8633 3458 8632
      3447 8606 3442 8611 3431 8612 3421 8641
      3425 8645 3425 8651 3395 8679 3391 8690
TIME...MOT...LOC 0111Z 296DEG 30KT 3458 8652 3436 8715
          3415 8724

KULA

The radar

The Northeast Alabama radar (KHTX), 106 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
March 8, 7:28 PM CST to 7:31 PM CST
Where
Cullman County, 0.3 mi SSE of Centerville
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
34.276, -86.927

Thunderstorm winds estimated to around 50 mph knocked down small tree limbs along County Road 1282 northwest of Folsom Field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361029.